Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 1, 2021, 12:16 PM CDT for Pickens County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 12:16 PM CDT (17:16 UTC)
- Expired
- Aug 1, 2021, 1:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985 WWUS84 KBMX 011716 SPSBMX Special Weather Statement National Weather Service Birmingham AL 1216 PM CDT Sun Aug 1 2021 ALZ022-030-031-011800- Greene AL-Pickens AL-Sumter AL- 1216 PM CDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHWESTERN GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 100 PM CDT... At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near Prairie Point, or near Pickensville, moving southeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aliceville, Carrollton, Pickensville, McMullen, Garden, New West Greene, Panola, West Greene, Benevola, Johnston Lake, Bevill Lock And Dam, Gainesville Lake Campground, Warsaw, Dillburg, George Downer Airport, Pleasant Ridge, Cochrane and Lewiston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3337 8829 3313 8788 3283 8813 3298 8834 TIME...MOT...LOC 1716Z 304DEG 30KT 3316 8834 $$ 86/Martin
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:32 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 1, 9:32 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 932 AM CDT Sun Aug 1 2021 .UPDATE... Morning Update. && .SHORT TERM... /Updated at 0930 AM CDT Sun Aug 01 2021/ Made some small adjustments to PoPs based upon trends over the past few hours. The combination of hot temperatures with a moist airmass while a cold front approaches from the northwest will provide favorable conditions for widespread showers and thunderstorms with some strong to severe storms possible again today. Features of Interest. A deep-layer trough extended from Southeast Canada through the Ohio River Valley and dipped into the Tennessee Valley region this morning with subtle troughing over the Tennessee Valley this morning while another impulse in the flow was analyzed across portions of Iowa and Kansas. The middle and lower levels are characterized by persistent ridging located near Bermuda while a lesser extent of ridging was analyzed to our southwest, which extended northwest into the High Plains. Across the forecast area this morning, temperatures were already reaching into the mid 80s across the southern counties. Temperatures were in the 70s across the north and northwest due to more cloud cover while the middle portions of the area have temperatures in the lower 80s. Dew point values are highest across the western half of the area with dew points in the mid to upper 79s with values in the lower 70s elsewhere. Weak surface pressure troughing was analyzed from North Carolina that extended southwest across Central Georgia into our southern counties. Overall, a cold front extended from Northern Texas that stretched east across the Mid South region and into Southeast Tennessee. A weak low was analyzed near Tupelo, MS. Surface high pressure was positioned off the Southeastern U.S. Coastline over the Southwest Atlantic Basin. Hazard Assessment. Observed 01/12z BMX sounding along with model forecast soundings are in a good agreement for an upper-end moderate wet microburst risk today. A tropical airmass near the surface is positioned beneath a slug of drier air aloft. This configuration will support the risk for localized damaging microburst winds from the heavier convection today. Additionally, waves of showers and storms moving over the same areas will pose a risk for localized flooding due to the torrential downpours with rain rates in excess of one inch an hour expected. Near Term. Currently monitoring showers and thunderstorms across much of the Tennessee Valley region with additional activity further to the north and west over West-Central Tennessee and across portions of Northern Mississippi. Expect this activity to continue to move southeast near 40 mph. There are several outflow boundaries across the area, from convection to our north early this morning along with residual outflows from activity yesterday. These boundaries will help act as focusing mechanisms for convective development late this morning through the afternoon hours. A few showers will remain possible through late morning generally along and north of the I-20 corridor as an outflow from this morning's activity to our northwest continues to progress southeast, currently triggering a few showers near Jasper in Walker County and over Northern Blount County. This activity is currently in the form of light to moderate showers, but expect potential for heavier rain and thunderstorms to greatly increase as we get past 10 am as low-level destabilization intensifies. 05 Previous short-term discussion: /Updated at 0303 AM CDT Sun Aug 01 2021/ Through Monday. A frontal boundary across the TN Valley will continue to sag southward through the day as a secondary front across the Ohio Valley will help force the front south. As we work into Monday the first front will stall out over the south and the second front will catch it and take over. Look for that front to stall out across the south, with several waves of low pressure working along the front that will keep it meandering across the area through the afternoon and into the evening. Rain chances will be high each afternoon, with the best chances today along and south of the I-20 corridor. This area also corresponds with the Heat Advisory that is in place for today/tonight through 9 pm. The airmass really will not change much today as it has been for the previous two. So with the additional focus of a larger scale boundary moving through, the moist and humid airmass, and temperatures well in the 90s, strong to severe storms will be possible this afternoon. We will be going with a marginal threat for severe weather along with torrential rainfall at times that could result in localized flooding with any training or slow moving activity. Rain chances will linger into the evening hours, especially in the southern half of the area through 10 pm. The good news for Monday will be a relief from the mid 90s with readings in the 80s. A few near 90 degrees can not be ruled out in the far southeast, but the heat advisories will be done for now. 16 .LONG TERM... /Updated at 0257 AM CDT Sun Aug 01 2021/ Monday night through Saturday. An amplified longwave trough will remain over the eastern CONUS through Wednesday. It will be reinforced by several shortwaves rotating around the base of the trough. The effective cold front should be south of the area by Monday evening, along with the more robust convection. However, models disagree on the amount of post-frontal lift for showers/isolated thunderstorms Monday night across the area. The front will remain stalled near or southeast of our southeast counties through much of the week. Drier air will be filtering into the area, but with plentiful moisture just southeast of the area, shortwaves rotating through the trough may induce waves of low pressure along the front which could enhance moisture from the east at times. Deterministic models/ensemble members show disagreement on rain chances through much of the week, so kept close to the previous forecast with highest chances southeast and very limited chances northwest. We will see a welcome relief from the recent high dewpoints/heat indices, and also see cooler low temperatures in the 60s as well. The trough weakens by Thursday, but overall cyclonic flow remains with another shortwave trough moving through on Friday. Temperatures will begin to warm back up as the front becomes more diffuse, but the deep layer moisture gradient will remain through the end of the period with continued ensemble spread regarding its exact position. 32/Davis && .AVIATION... 12Z TAF Discussion. Current MCS associated is just north of the area. This boundary will slide south this morning and then showers and storms will redevelop along and ahead of it during the heating of the day. Look for scattered to numerous showers and storms this afternoon for the north and late afternoon into the evening hours for the south. There is poor agreement on exactly when the line clears one particular TAF site so this will need to be evaluated over the next 2 sets of TAFs. Enough of a chance remains in the south to keep a PROB30 in through the end of the period. 16 && .FIRE WEATHER... Scattered to numerous showers and thunderstorms will develop over Central Alabama each afternoon through Monday. A decrease in rain chances can be expected Tuesday through Friday, but still scattered in nature. Low level moisture remain very high through Monday with minimum RH values over 50 percent. Some drop is expected the remainder of the week but only into the 40s. As is typical of the summer pattern, transport winds remain rather light. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 90 68 85 65 87 / 70 40 30 20 20 Anniston 91 70 85 66 87 / 70 50 40 30 20 Birmingham 93 71 85 67 87 / 70 50 40 30 20 Tuscaloosa 95 73 85 68 88 / 70 50 50 30 10 Calera 92 72 84 67 86 / 70 50 50 30 20 Auburn 92 73 85 69 85 / 70 70 80 50 40 Montgomery 96 74 88 70 89 / 70 70 80 50 40 Troy 96 74 88 70 87 / 70 70 80 60 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Bullock...Chambers... Chilton...Clay...Coosa...Dallas...Elmore...Fayette...Greene... Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker. &&
Hazardous weather outlook, Aug 1, 3:10 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 310 AM CDT Sun Aug 1 2021 ALZ011>015-017>050-021115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 310 AM CDT Sun Aug 1 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms will be possible this afternoon and evening over most of Central Alabama, mainly between 1 PM and 10 PM. Isolated damaging winds up to 60 mph and localized flooding will be possible. Heat indices will continue to be oppressive today with values reaching or exceeding 105 degrees across most of Central Alabama. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
In the hours before
Special weather statement, Aug 1, 12:16 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 1216 PM CDT Sun Aug 1 2021 ALZ022-030-031-011800- Greene AL-Pickens AL-Sumter AL- 1216 PM CDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHWESTERN GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 100 PM CDT... At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near Prairie Point, or near Pickensville, moving southeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aliceville, Carrollton, Pickensville, McMullen, Garden, New West Greene, Panola, West Greene, Benevola, Johnston Lake, Bevill Lock And Dam, Gainesville Lake Campground, Warsaw, Dillburg, George Downer Airport, Pleasant Ridge, Cochrane and Lewiston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3337 8829 3313 8788 3283 8813 3298 8834 TIME...MOT...LOC 1716Z 304DEG 30KT 3316 8834 86/Martin
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:59 PM CDT | Special Weather Statement | BMX | Greene | 46 min |
| Aug 1, 1:44 PM CDT | Special Weather Statement | BMX | Hale | 46 min |
| Aug 1, 2:36 PM CDT | Special Weather Statement | BMX | Montgomery | 39 min |
| Aug 1, 2:39 PM CDT | Special Weather Statement | BMX | Chilton | 51 min |
| Aug 1, 3:29 PM CDT | Special Weather Statement | BMX | Chambers | 31 min |
| Aug 1, 3:31 PM CDT | Special Weather Statement | BMX | Tallapoosa | 29 min |
| Aug 1, 3:45 PM CDT | Special Weather Statement | BMX | Autauga, Dallas | 45 min |
| Aug 1, 4:09 PM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 51 min |
| Aug 1, 4:52 PM CDT | Special Weather Statement | BMX | Lee | 53 min |
| Aug 1, 5:16 PM CDT | Special Weather Statement | BMX | Montgomery | 44 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.